Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 142, NWS Mobile, AL

May 4, 20095 counties in Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 4, 2009, 3:40 AM CDT for 5 counties in Alabama. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2009, 3:40 AM CDT (08:40 UTC)
Expired
May 4, 2009, 4:45 AM CDT
In force
65 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Baldwin County, AL, Clarke County, AL, Mobile County, AL, Monroe County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 70 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:34 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 040840
SVRMOB
ALC003-025-097-099-129-040945-
/O.NEW.KMOB.SV.W.0142.090504T0840Z-090504T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
340 AM CDT MON MAY 4 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME SOUTHWESTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  NORTHWESTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...
  SOUTH CENTRAL CLARKE COUNTY IN SOUTHWEST ALABAMA...
  NORTHEASTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 445 AM CDT

* AT 338 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG A
  LINE EXTENDING FROM SEABOARD TO CITRONELLE...OR ALONG A LINE
  EXTENDING FROM 12 MILES SOUTH OF CHATOM TO 21 MILES EAST OF
  LEAKESVILLE...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TOPTON BY 345 AM CDT...
  HAWTHORN BY 355 AM CDT...
  MCINTOSH AND FAIRFORD BY 400 AM CDT...
  TOINETTE...MOUNT VERNON...MALCOLM AND CALVERT BY 405 AM CDT...
  FORT STODDARD BY 410 AM CDT...
  CARLTON BY 430 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3140 8771 3107 8772 3109 8830 3133 8830
TIME...MOT...LOC 0839Z 272DEG 22KT 3129 8820 3113 8820

$$
1 follow-up statement
000 
WWUS54 KMOB 040915
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
415 AM CDT MON MAY 4 2009

ALC003-025-097-099-129-040945-
/O.CON.KMOB.SV.W.0142.000000T0000Z-090504T0945Z/
WASHINGTON AL-MONROE AL-CLARKE AL-BALDWIN AL-MOBILE AL-
415 AM CDT MON MAY 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR EXTREME NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN...SOUTH
CENTRAL CLARKE...EXTREME SOUTHWESTERN MONROE AND SOUTHEASTERN
WASHINGTON COUNTIES...

AT 412 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH.  THESE STORMS WERE ALONG
A LINE EXTENDING FROM TOINETTE TO FAIRFORD...OR ALONG A LINE
EXTENDING FROM 21 MILES SOUTHEAST OF CHATOM TO 24 MILES SOUTHEAST OF
CHATOM...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CALVERT BY 420 AM CDT...
  CARLTON BY 425 AM CDT...
  CHOCTAW BLUFF BY 435 AM CDT...
  TENSAW BY 445 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

VERY HEAVY RAINFALL IS OCCURRING WITH THIS SLOW MOVING STORM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AS WELL AS PONDING OF WATER ON AREA
ROADWAYS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY. REMEMBER...TURN AROUND AND DONT DROWN

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3140 8771 3114 8775 3116 8817 3134 8819
TIME...MOT...LOC 0914Z 272DEG 22KT 3132 8793 3116 8805

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 12:10 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 4, 12:10 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1210 AM CDT MON MAY 4 2009

.AVIATION...(06Z)NEW DEVELOPMENT GETTING STARTED OVER SOUTHERN
MISS/EASTERN LA WILL MOVE OVER THE AREA INTO THE MORNING HOURS. IFR
CIGS ARE EXPECTED...WITH WINDS HIGH ENOUGH TO INHIBIT FOG
DEVELOPMENT. THIS ACTIVITY WILL MOVE OVER THE AREA THROUGH THE
MORNING HOURS...THEN SETTLE LATE THIS MORNING INTO THE AFTERNOON AS
A WEAK FRONT APPROACHES THE AREA.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 4, 3:00 AM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
300 AM CDT MON MAY 4 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-050800-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
300 AM CDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...THIS MORNING THROUGH TONIGHT...

THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE THIS MORNING
ACROSS SOUTHWEST AND SOUTH CENTRAL ALABAMA AND THE INTERIOR OF
SOUTHEAST MISSISSIPPI THROUGH SUNRISE. STORMS ARE FORECAST TO
DEVELOP SOUTHEAST INTO THE WESTERN FLORIDA PANHANDLE MAINLY AFTER
SUNRISE. SOME OF THE STORMS HAVE THE POTENTIAL OF BECOMING BRIEFLY
SEVERE WITH THE PRIMARY THREATS FROM SEVERE STORMS BEING DAMAGING
WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.
LOCALLY HEAVY RAINS AND FREQUENT LIGHTNING STRIKES WILL ALSO POSE A
HAZARD IN THUNDERSTORMS. RAINFALL AMOUNTS OF TWO TO FOUR INCHES ARE
POSSIBLE WHERE STORMS MOVE OVER THE SAME AREAS...WHICH COULD RESULT
IN BRIEF PERIODS OF FLOODING OVER LOW LYING AND POOR DRAINAGE AREAS.

THE SEVERE WEATHER THREAT WILL CONTINUE THROUGH THE DAY. RESIDENTS
ARE URGED TO SET WEATHER RADIOS TO TONE ALERT TO RECEIVE WATCHES AND
WARNINGS.

OVER THE MARINE AREA...MODERATE ONSHORE FLOW WILL CREATE HAZARDOUS
CONDITIONS FOR SMALL MARINE CRAFT THIS MORNING.

HEADING INTO TONIGHT...THE SEVERE WEATHER THREAT LOOKS TO DIMINISH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH
THE PERIOD. AT THIS TIME...THE SEVERE WEATHER RISK IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER WILL BE REQUIRED TODAY.

In the hours before

Special weather statement, May 4, 1:56 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
156 AM CDT MON MAY 4 2009

MSZ067-040800-
WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
156 AM CDT MON MAY 4 2009

...A LINE OF STRONG THUNDERSTORMS CONTINUES TO AFFECT WAYNE COUNTY...

AT 154 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 4 MILES NORTHWEST OF CLARA TO 6
MILES SOUTH OF CLARA...MOVING EAST AT 25 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WAYNESBORO...WINCHESTER...ROBINSON JUNCTION...BUCKATUNNA...BATTLES
AND DENHAM THROUGH 300 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

STAY TUNED FOR FURTHER UPDATES.

THIS LINE OF STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES
LOCALLY IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER AROUND LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT
DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO
GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 4, 2:19 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
219 AM CDT MON MAY 4 2009

ALZ051>053-MSZ067-040815-
WASHINGTON-CLARKE-CHOCTAW-WAYNE-
219 AM CDT MON MAY 4 2009

...A LINE OF STRONG THUNDERSTORMS CONTINUES TO AFFECT
WASHINGTON...CLARKE...CHOCTAW AND WAYNE COUNTIES...

AT 216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 3 MILES WEST OF SOUWILPA TO 3 MILES
SOUTHWEST OF BATTLES...MOVING EAST AT 20 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
AQUILLA...BATTLES...SOUWILPA...BOLINGER...SILAS AND BARRYTOWN THROUGH
315 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THIS LINE OF THUNDERSTORMS STORMS COULD PRODUCE RAINFALL AMOUNTS OF
1 TO 2 INCHES LOCALLY IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF
PONDING OF WATER AROUND LOW LYING AND POOR DRAINAGE AREAS.
REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS.
THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:00 AM CDTSevere Thunderstorm WarningMOBMobile, Washington45 min
May 4, 4:09 AM CDTSevere Thunderstorm WarningMOBWashington51 min
May 4, 4:13 AM CDTSmall Craft AdvisoryMOB10 hr
May 4, 4:29 AM CDTSevere Thunderstorm WarningMOBMobile, Washington61 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningMOBMonroe55 min
May 4, 5:02 AM CDTTornado WarningMOBMonroe28 min
May 4, 5:04 AM CDTFlash Flood WatchMOBButler, Choctaw, Clarke, Conecuh, Escambia, Monroe and 2 more7 hr
May 4, 5:19 AM CDTFlash Flood WarningMOBWashington41 min
May 4, 6:07 AM CDTSevere Thunderstorm WarningMOBConecuh53 min
May 4, 6:11 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia, Monroe16 min
May 4, 6:34 AM CDTSevere Thunderstorm WarningMOBMobile41 min
May 4, 6:55 AM CDTFlash Flood WarningMOBClarke, Mobile, Washington3 hr
May 4, 7:30 AM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Wilcox60 min
May 4, 8:56 AM CDTFlash Flood WarningMOBMobile4 hr
May 4, 9:10 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia44 min
May 4, 9:13 AM CDTSevere Thunderstorm WarningMOBCrenshaw32 min
May 4, 9:20 AM CDTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia, Monroe3 hr
May 4, 10:37 AM CDTFlash Flood WarningMOBMobile3 hr
May 4, 11:19 AM CDTSpecial Marine WarningMOB41 min
May 4, 11:21 AM CDTSevere Thunderstorm WarningMOBBaldwin39 min
May 4, 11:36 AM CDTFlash Flood WarningMOBBaldwin, Conecuh, Covington, Escambia3 hr
May 4, 12:36 PM CDTSpecial Marine WarningMOB39 min
May 4, 1:26 PM CDTAreal Flood AdvisoryMOBBaldwin3 hr
May 4, 2:36 PM CDTSpecial Marine WarningMOB84 min
May 4, 3:52 PM CDTSpecial Marine WarningMOB38 min
May 4, 4:25 PM CDTSpecial Marine WarningMOB65 min
May 4, 5:27 PM CDTSpecial Marine WarningMOB48 min
May 4, 6:14 PM CDTSpecial Marine WarningMOB91 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.